Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Diabetes Care. 1993 Dec;16 Suppl 3:155-65.

Immunogenicity and allergenic potential of animal and human insulins.

Author information

  • Department of Medicine I, Rudolfstiftung Hospital, Vienna, Austria.

Abstract

Immunological complications of insulin therapy have been evident since animal insulins became available for the treatment of diabetes mellitus in 1922. Insulin allergy has been particularly common, with local symptoms still occurring in approximately 5% of all patients. Insulin antibodies of high titers were observed in many patients treated with early insulin preparations containing proinsulin, C-peptide, and other peptide contaminants. Immunoglobulin G-insulin antibodies of very high levels can lead to immune-mediated insulin resistance, which is now extremely rare because of the widespread use of highly purified porcine insulin and human insulin preparations. Lipoatrophy, which was reported in 10-55% of patients treated with nonpurified bovine/porcine insulin preparations, has almost disappeared in patients since the advent of exclusive human insulin treatment. In view of the wide spectrum of immune-mediated complications of insulin therapy, much attention has been directed to the reduced immunogenicity and allergenicity of highly purified porcine insulins and the more recently available recombinant and semisynthetic human insulin preparations. Insulin antibodies of the immunoglobulin G and immunoglobulin E type can develop, however, in very low titers in patients treated exclusively with human insulin. Frequency and levels of immunoglobulin G insulin antibodies are identical in patients treated either with biosynthetic or semisynthetic human insulin preparations. Allergic symptoms to human insulin are now found in < 1% of de novo-treated patients, but still may occur when human insulin is used in the insulin-allergic patient. In summary, immunological complications of insulin therapy have decreased significantly during the last two decades and are now predominantly observed in patients with interrupted insulin therapy.

PMID:
8299472
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk